Hail, Carter
- When
- June 25, 12:52 PM EST
- Where
- Carter County, Grayson
- Measured
- 0.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 38.330, -82.950
A thunderstorm briefly pulsed to severe limits, otherwise brief downpours were the main story.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A thunderstorm briefly pulsed to severe limits, otherwise brief downpours were the main story.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 25, 7:59 AM EST, 4 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 859 AM EDT THU JUN 25 2009 .SYNOPSIS... MOISTURE INCREASES TODAY AS FRONT DROPS SOUTHEAST FROM GREAT LAKES STATES. FRONT MOVES THROUGH FRIDAY. NEXT COLD FRONT EXPECTED LATE SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... FEW SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST ACROSS NORTHERN AREAS THIS MORNING IN RESPONSE TO LOW LEVEL MOISTURE CONVERGENCE AND THETA-E RIDGE. EXPECT MORNING CONVECTION TO CONTINUE MOVING SOUTHEASTWARD FOR THE NEXT FEW HOURS...DIMINISHING BY NOON AS STORMS MOVE OUT OF FAVORABLE SUPPORT. STAGNANT PATTERN FINALLY BREAKS TODAY...AS UPPER LOW OFF OF NORTHEAST COAST OPENS UP AND TRUDGES EASTWARD. THIS ALLOWS A SHORTWAVE TO BUST THROUGH THE GREAT LAKES BLOCKING RIDGE...CROSSING THE NORTHERN GREAT LAKES THIS EVENING. THIS WILL LEND SOME SUPPORT TO AFTERNOON SHRA/TSRA DEVELOPMENT. HAVE CHANCE POPS ACROSS ROUGHLY NORTHWEST HALF OF CWA TODAY...CLOSEST TO MIDLEVEL SUPPORT. BEST INSTABILITY AND STRONGEST MID LEVEL FLOW WILL LIE OFF TO THE WEST LATER TODAY...ALLOWING STRONG TO POSSIBLY SEVERE THUNDERSTORMS TO DEVELOP THERE. FRONTAL PROGRESSION AND CORFIDI VECTORS SUGGEST POSSIBLE PROPAGATION INTO NORTHERN PORTION OF CWA THIS EVENING...THUS SLIGHT RISK OF SEVERE PUT OUT BY SPC. NOT LOOKING AT A BIG SEVERE OUTBREAK BUT CANNOT RULE OUT STRONG OR DAMAGING WIND GUSTS IN A FEW STORMS THIS EVENING. SHORTWAVE WILL DRIVE THE FRONTAL BOUNDARY SOUTHWARD INTO CWA TONIGHT. PREFER THE SLIGHTLY SLOWER GFS TO THE NAM ON TIMING...THINK BOUNDARY WILL STILL LIE ACROSS OUR SOUTHERN COUNTIES AT 12Z FRIDAY. THINK COVERAGE ALONG/AHEAD OF BOUNDARY WILL DROP TONIGHT WITH LOSS OF HEATING...SO HAVE SLOWLY DECREASING CHANCE POPS. WHILE LOW LEVEL MOISTURE TRANSPORT IS NOTHING SPECIAL...PWAT VALUES RISE TO AROUND 1.7 INCHES OVERNIGHT...SO CANNOT RULE OUT A DOWNPOUR OR TWO. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... MODELS DIFFER ON TIMING OF COLD FRONT. GFS IS A TAD SLOWER THAN THE NAM. PREFER A BLEND AND HAVE FRONT JUST PAST CWA. IN ANY CASE DID KEEP SLT CHC AND CHC POPS IN FOR MUCH OF CWA INITIALLY AND DECREASE FROM WEST TO EAST DURING THE DAY ON FRIDAY. DRIER AIR MAKES ITS WAY IN ALONG WITH HIGH PRESSURE BEHIND THE FRONT FOR FRIDAY NIGHT AND SATURDAY. NEXT FRONT MAKE ITS WAY TOWARDS THE REGION ON SUNDAY. AGAIN TIMING DIFFERENCES IN THE MODELS. WENT AGAIN WITH A BLEND AND GENERALLY WENT WITH INCREASING POPS OVER MUCH OF THE CWA ON SUNDAY. GENERALLY WENT WITH BLEND OF CURRENT GRIDS AND GUID THROUGHOUT. DID KEEP TEMPS ON THE WARM SIDE DURING THE DAY AND GENERALLY IN THE 60S AT NIGHT && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... MINOR TIMING DISCREPANCIES BETWEEN MODELS. LOW SLOWLY TRACKS THROUGH THE GREAT LAKES MONDAY THROUGH WEDNESDAY. MOST OF THE MOISTURE STAYS NORTH OF CWA. ALTHOUGH WEAK LOBE TO PASS CLOSE ENOUGH TO WARRANT SLT CHC POPS ON WED. GENERALLY KEPT WITH HPC GUID THROUGHOUT. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... FOG AT EKN AND A COUPLE OTHER VALLEYS WILL BURN OFF BY 13Z. STILL EXPECT CLUSTER OF SHRA WITH SPOTTY THUNDER TO DISSIPATE OVER THE NEXT COUPLE HOURS NEAR PKB. OTHERWISE...SCT CU WILL DEVELOP UNDERNEATH AC THIS AFTERNOON...WITH MAINLY VFR CONDITIONS. SCATTERED SHOWERS/STORMS WILL DEVELOP IN OHIO FIRST THIS AFTERNOON...AND TRUDGE SOUTHEASTWARD INTO THE EVENING. STILL TOUGH TO TIME AND PLACE THESE...SO INCLUDED CB IN TAFS. BRIEF IFR CONDITIONS POSSIBLE IN ANY STORM. THINK MOST ACTIVITY WILL HOLD OFF UNTIL AFTER 22Z. COLD FRONT DIPS SOUTH OVERNIGHT...AND SHOULD BE SOMEWHERE ACROSS SOUTHERN WEST VIRGINIA AT 12Z FRIDAY. AN MVFR CLOUD DECK IS FORECAST ALONG AND IMMEDIATELY BEHIND THE FRONT. AFTER 12Z FRIDAY... NO SIGNIFICANT WEATHER ISSUES THROUGH THE PERIOD. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JKF/ARJ/TJT NEAR TERM...JKF/CL SHORT TERM...JS LONG TERM...ARJ/TJT AVIATION...CL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 338 AM EDT THU JUN 25 2009 KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031- 260745- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT- RITCHIE-DODDRIDGE-HARRISON- 338 AM EDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ105-VAZ003-004-WVZ005-006-013>016-018-024>030-032>040-046-047- 260745- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA- ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-TAYLOR- MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 338 AM EDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 947 AM EDT THU JUN 25 2009 OHZ083-086-251415- GALLIA-JACKSON- 947 AM EDT THU JUN 25 2009 ...A STRONG THUNDERSTORM WILL AFFECT GALLIA AND SOUTHEASTERN JACKSON COUNTIES... AT 946 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR RIO GRANDE...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR CENTERPOINT AROUND 955 AM...RIO GRANDE AROUND 1000 AM...ADAMSVILLE AROUND 1005 AM...GAGE AROUND 1010 AM AND GALLIPOLIS AROUND 1015 AM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 117 PM EDT THU JUN 25 2009 KYZ101>103-251745- BOYD-CARTER-GREENUP- 117 PM EDT THU JUN 25 2009 ...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTHEASTERN CARTER AND SOUTHERN GREENUP COUNTIES... AT 116 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR GREENBO LAKE...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR HOPEWELL AROUND 125 PM...NAPLES AROUND 135 PM AND COALTON AROUND 145 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 17:50 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees fell down onto power lines and houses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170979, 170976.